North Carolina, 2009

Flash Flooding and Damaging Winds in North Carolina, June 10, 2009

June 10, 2009 · NWS RNK · 7 events in 2 counties and zones

Isolated severe thunderstorms with heavy rains developed over Yadkin County and southeast Rockingham County on June 10th. These storms developed in advance of an area of low pressure aloft tracking out of the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated severe thunderstorms with heavy rains developed over Yadkin County and southeast Rockingham County on June 10th. These storms developed in advance of an area of low pressure aloft tracking out of the Ohio Valley. The Rockingham storm produced winds gusting up to 60 mph and damage in several locations in Reidsville. In addition, 1 to 2.5 inches of rain in a short period in and around Reidsville, caused some flooding along small streams including Little Troublesome Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 2:44 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 10, 2:44 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT WED JUN 10 2009

.SYNOPSIS...
A STATIONARY FRONT ACROSS THE OHIO VALLEY WILL BECOME A COLD FRONT
AS IT CROSSES WEST VIRGINIA AND VIRGINIA PASSING THROUGH THE AREA
THURSDAY NIGHT AND FRIDAY. UNTIL THE FRONT MOVES THROUGH...A
SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE INTO THE
APPALACHIANS AND BLUE RIDGE. THE BOUNDARY SLOWS ALONG THE NORTH
CAROLINA AND VIRGINIA BORDER ON SATURDAY...BEFORE MOVING SOUTH
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
SCATTERED STORMS HAVE BROKEN OUT IN THE UNSTABLE AIRMASS...BUT ARE
LIMITED BY A DOME OF CIRRUS. MORE ORGANIZED SHOWERS AND STORMS
CONNECTED TO AN UPPER WAVE MOVING THROUGH TN/KY WILL PROVIDE AN
INCREASE IN COVERAGE TONIGHT. MORE SCATTERED STORMS AHEAD OF THIS
CLUSTER WILL HAVE THE GREATEST PROBABILITY OF BECOMING SEVERE.
ALSO...STORMS WILL BE DEVELOPING OVER THE PIEDMONT...WITH MORE
FAVORABLE LOLL SHEAR ARRIVING WITH OUTFLOW FROM BLUE RIDGE STORMS. HVR
RAIN OBSERVED OVER KY...WILL TAKE A MORE SOUTHERLY TRACK INTO THE
CWA...AND WILL NEED TO WATCH THIS AREA FOR POTENTIAL WATER
PROBLEMS...ESPECIALLY ALONG NW NC...WITH SLOW MOVING STORMS. IF
SHOWERS AND STORMS HOLD TOGETHER INTO THE PIEDMONT OF VA/NC...THIS
DRENCHED AREA WOULD BE THE MOST FLOOD PRONE. BOTH THE NAM/GFS SHOW
ADDITIONAL DEVELOPMENT THERE LATE TONIGHT...AND IF THIS PANS OUT A
FLASH FLOOD WATCH MAY BE NEEDED ALONG THOSE COUNTIES WITH THE
EVENING UPDATE. WITH THE STATIONARY BOUNDARY ACROSS THE OHIO
VALLEY SINKING EVER SO SLIGHTLY SOUTH...MUCH OF THE COVERAGE
ACROSS KY TODAY IS EXPECTED TO SET UP ALONG SW VA ON THURSDAY.
AFTER TONIGHTS RAINFALL...AND MORE ON THE WAY A FLASH FLOOD WATCH
MAY BE NECESSARY FOR THE WETTER PORTIONS OF THE CWA...ESPECIALLY
WITH TRAINING STORMS LIKELY CONSIDERING BUFKIT MBE VELOCITIES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
ZONAL FLOW CONTINUES THROUGH SATURDAY WITH EMBEDDED SHORTWAVES
MOVING THROUGH MID LEVEL WESTERLY FLOW. A STRONG WAVE IS FORECAST
TO MOVE THROUGH THE OHIO VALLEY LATE THURSDAY AND THURSDAY NIGHT
WITH HIGH THREAT OF SHRA/TSRA. ANOTHER ROUND OF CONVECTION
IS POSSIBLE AGAIN FRIDAY AFTERNOON PENDING RECHARGE OF ATMOSPHERE
BEHIND THURSDAY NIGHTS WAVE. FOR NOW WILL GO WITH HIGHEST POPS
NORTHERN CWA CLOSER TO THE FRONTAL BOUNDARY.

MODERATE SHEAR WILL EXIST FROM STRONG MID LEVEL SHORT WAVE...THIS
SUGGEST POTENTIAL FOR SVR WEATHER...HAIL AND WIND. IN ADDITION...
POTENTIAL FOR HEAVY RAINS WILL EXIST WITH PWATS PROJECTED BE 1.5-2
INCHES THURSDAY NIGHT.

MODELS BRING FRONT OVERTOP OF US FRIDAY NIGHT...AND JUST SOUTH OF
THE AREA SATURDAY. PROXIMITY OF FRONT SUGGESTS CHC POPS AGAIN
SATURDAY BUT MAINLY SOUTHERN CWA.

FOR TEMPS...AIRMASS WILL REMAIN WARM AND MUGGY UNTIL FRONT COMES
THROUGH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
QUESTION REMAINS AS TO AMOUNT OF AMPLIFICATION IN THE UPPER FLOW
GOING INTO NEXT WEEK. BASED ON CURRENT MODEL TRENDS...UPPER FLOW IS
FORECAST TO AMPLIFY JUST ENOUGH TO NUDGE SURFACE FRONT TO OUR
SOUTH. THE QUESTION IS HOW FAR SOUTH. BOTH THE GFS/ECMWF TAKE THE
FRONT DOWN TO ABOUT ATLANTA...BUT NEITHER MODEL COMPLETELY RID CWA
OF CLOUD COVER OR PRECIP THREAT. FOR NOW WILL CONTINUE TO MAINTAIN
CHC SHRA/TSRA...BUT MAINLY DIURNAL IN NATURE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
INCLUDED TEMPO GROUP THIS AFTERNOON AS STORMS WILL COME CLOSE TO
LWB...POSSIBLY PRODUCING TEMPO IFR. VCTS/CB INCLUDED AT OTHER TAF
SITES FOR HIT OR MISS STORMS. IF RAIN AND STORMS OVER KY MAKE IT
OVER THE APPS TODAY...THEN PREDOMINATE SHWS WILL NEED TO BE ADDED
INTO TERMINALS FARTHER EAST. MODELS INDICATING ADDITIONAL
DEVELOPMENT NEAR KDAN NEAR OR AFTER MIDNIGHT...SO DID AT LEAST
INCLUDE A TEMPO GROUP...ALTHOUGH THIS IS A LOW CONFIDENCE
SOLUTION. NONETHELESS...IFR CONDS MAY DEVELOP WITH THESE STORMS.
HEAVIER MORE WIDESPREAD RAIN WILL APPROACH LWB/BLF NEAR THE END OF
THE TAF PERIOD. CLDS AND WIND SHOULD PREVENT LWB FROM VLIFR
TONIGHT...ALTHOUGH ANY CLD BREAKS WILL ALLOF FOG TO FORM QUICKLY THERE.

WITH THE APPROACH OF A COLD FRONT AND MOISTURE CONTINUING TO
INCREASE...SHOWERS AND STORMS WILL BE SCATTERED TO NUMEROUS THROUGH
THURSDAY NIGHT...AND PERIODS OF MVFR/IFR COULD OCCUR IN PASSING
SHOWERS/STORMS.

SOME LOW CLDS AND VIS IS POSSIBLE THE FIRST HALF OF THIS WEEKEND
AS A NORTHERLY COMPONENT DEVELOPS BEHIND A SLOW MOVING BOUNDARY
OVER THE VA/NC BORDER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/PH
NEAR TERM...KM
SHORT TERM...PM
LONG TERM...PM
AVIATION...PH
Hazardous weather outlook, Jun 10, 3:02 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT WED JUN 10 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-112015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
402 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND CONTINUE INTO
THE EVENING. SOME OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL. IN ADDITION...TRAINING OF THE STORMS MAY
LEAD TO SOME LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE ONCE AGAIN EXPECTED THURSDAY AND FRIDAY...AND A
FEW MAY BE SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL.
AGAIN...TRAINING OF THE STORMS MAY LEAD TO SOME LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 10, 4:43 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 E VINTON              37.27N 79.83W
06/10/2009                   BEDFORD            VA   PUBLIC

            SEVERAL TREES DOWN

&&

WERT
Special weather statement, Jun 10, 4:58 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT WED JUN 10 2009

NCZ019-020-102300-
WILKES NC-YADKIN NC-
558 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...

AT 558 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF BOOMER...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WINDY GAP AROUND 700 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3607 8129 3625 8090 3605 8080 3605 8100
      3602 8105 3601 8108 3602 8111 3601 8126

EXPERIMENTAL

KK
Special weather statement, Jun 10, 5:08 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT WED JUN 10 2009

VAZ033-043-044-102315-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
608 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL AFFECT CITY OF DANVILLE...FRANKLIN...
HENRY AND PITTSYLVANIA COUNTIES...

AT 608 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CALLANDS...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SANDY RIVER AROUND 615 PM...CALLANDS AROUND
620 PM...SWANSONVILLE AROUND 625 PM...CLIMAX AROUND 640 PM...DRY FORK
AROUND 655 PM AND BLAIRS AROUND 705 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3681 7916 3656 7923 3670 7980 3694 7969

EXPERIMENTAL

KK
Special weather statement, Jun 10, 5:29 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT WED JUN 10 2009

NCZ002>004-VAZ016-032-102330-
ALLEGHANY NC-CARROLL VA-PATRICK VA-STOKES NC-SURRY NC-
629 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...PATRICK...
STOKES AND SURRY COUNTIES...

AT 628 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
ENNICE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LAMBSBURG...AND MOUNTAIN PARK AROUND 640
PM...BOTTOM...AND LAMBSBURG AROUND 645 PM...PINE RIDGE AROUND 650
PM...CANA...AND DOBSON AROUND 655 PM...FAIRVIEW...AND FAIRVIEW AROUND
700 PM AND WESTFIELD AROUND 705 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3642 8104 3657 8092 3657 8084 3661 8088
      3663 8086 3655 8027 3625 8041

EXPERIMENTAL

KK
Special weather statement, Jun 10, 5:55 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT WED JUN 10 2009

NCZ006-VAZ044-058-110000-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
655 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...CITY OF DANVILLE...
HALIFAX AND PITTSYLVANIA COUNTIES...

AT 655 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
CALLANDS...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DRY FORK AROUND 710 PM...BLAIRS...AND
WESTOVER HILLS AROUND 720 PM...DANVILLE CITY AROUND 725 PM...KEELING
AROUND 730 PM...RINGGOLD...AND DANVILLE AIRPORT AROUND 740 PM AND
BLANCH AROUND 755 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3666 7968 3683 7959 3667 7900 3654 7907
      3654 7914 3644 7914 3643 7915

EXPERIMENTAL

KK
Special weather statement, Jun 10, 5:58 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT WED JUN 10 2009

NCZ019-020-110000-
WILKES NC-YADKIN NC-
658 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...

AT 657 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
ELKIN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BROOKS CROSSROADS AROUND 710 PM...BOONVILLE
AROUND 715 PM...LONE HICKORY AROUND 720 PM...YADKINVILLE...NEBO...AND
NEBO AROUND 725 PM...COURTNEY AROUND 730 PM AND SHACKTOWN AROUND 735
PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3604 8076 3606 8102 3627 8094 3626 8087
      3623 8087 3625 8077 3622 8044 3612 8044
      3609 8050 3605 8049 3604 8050

EXPERIMENTAL

KK

The radar

The Roanoke radar (KFCX), 105 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Yadkin

When
June 10, 6:02 PM EST
Where
Yadkin County, 3 mi NNE of Brooks Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.160, -80.759

Numerous trees were knocked down.

Thunderstorm Wind, Rockingham

When
June 10, 7:25 PM EST
Where
Rockingham County, Reidsville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.370, -79.670

A number of large trees were down and power outages reported across Reidsville.

Thunderstorm Wind, Rockingham

When
June 10, 7:40 PM EST
Where
Rockingham County, Reidsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.370, -79.670

Thunderstorm winds brought down a large tree.

Thunderstorm Wind, Rockingham

When
June 10, 7:50 PM EST
Where
Rockingham County, 6 mi SSE of Reidsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.290, -79.629

Thunderstorm winds brought a tree down on Flat Rock Road and US Route 29.

Thunderstorm Wind, Rockingham

When
June 10, 7:57 PM EST
Where
Rockingham County, 1 mi S of Reidsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.355, -79.670

One large tree down was blown down by thunderstorm winds.

Flash Flood, Rockingham

When
June 10, 8:27 PM EST to 10:55 PM EST
Where
Rockingham County, 0.43 mi W of Foushee to 0.2 mi SSW of Foushee
Cause
Heavy Rain
Reported by
Public
Coordinates
36.279, -79.658

Little Troublesome Creek flooded, closing US Business 29 at Elm Grove Church Road.

Flash Flood, Rockingham

When
June 10, 8:40 PM EST to 9:40 PM EST
Where
Rockingham County, 2.45 mi W of Reidsville Arpt to 2.22 mi S of Reidsville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.333, -79.674

Little Troublesome Creek flooded the Jaycee Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184816, 184265, 184266, 184267, 184268, 184273, 184271.